Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Spotting for period instead of normal bleeding
avatar
Ambertodd posted:
For the last 3 months since i jump started my period with provera I have had abnormal periods. Instead of bleeding normally for a few days i just have spotting that lasts for 2-3 weeks out of every month and then it just stops till it comes around to the next time i should get a normal period but instead its spotting again. I have taken a pregnancy test that was negative. I need some help.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Ambertodd (thanks for the photo!):The most common reason for a menstrual pattern like you have described is not having an ovulation every month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.

In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—as a missed/late period. Alternatively, the built up lining can begin to shed on its own creating erratic bleeding patterns which are usually "too-light" or super heavy and prolonged.

Provera is a common way to trigger a flow under these circumstances. If you have been several months without a period, a gynecologist may give you some progesterone in a pill form (eg Provera 10 mg for 5 days). Within 48-72 hours after stopping the progesterone your "progesterone blood level" will fall, triggering the release of the lining that has been building up. Many women report that these periods are very heavy-- as though several months of lining are shed.

In your specific case Ambertodd, it sounds like you have not been getting predictable cycle control with the use of Provera. This can occur if the lining of the uterus gets very thinned out (as what happens when women use DepoProvera). Alternatively some parts of your lining may be out of synch leading to constant breakthrough bleeding. Lastly, a new chlamydia infection or polyps of the lining of the uterus can prompt lots of breakthrough bleeding.

Bottom line, I would urge you to let your GYN know about your current pattern of constant breakthrough bleeding. They may want to change your medication regimen to see if the spotting can be stopped.

Yours,
Jane

[br>


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.